Winter Storm, Adams
- When
- January 5, 10:00 AM EST to January 6, 9:00 PM EST
- Where
- Adams forecast zone
- Reported by
- Public
- Coordinates
- 38.846, -83.472 (the zone’s center; the record gives no point)
In West Union, 9 inches of snow was measured.
A low pressure system crossed east through the Ohio Valley as very cold air was entrenched over the region. Warm air ahead of the system overlapped with deep moisture to create a significant band of snow that immobilized the region along and north of the Ohio River.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A low pressure system crossed east through the Ohio Valley as very cold air was entrenched over the region. Warm air ahead of the system overlapped with deep moisture to create a significant band of snow that immobilized the region along and north of the Ohio River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 5, 6:32 AM EST, 3 hours 28 minutes earlier.
Area Forecast Discussion
National Weather Service Wilmington OH
632 AM EST Sun Jan 5 2025
.SYNOPSIS...
A winter storm will affect the region today through Monday. A
very cold airmass will settle into the region behind the system
through mid week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A low pressure system will move out of the southern Plains to the
mid Mississippi Valley today with a strengthening low level jet out
ahead of it shifting east into the Tennessee Valley. Along the
leading edge of this jet, an axis of good WAA/isentropic
lift/frontogenetic forcing will lift northeast into southern
portions of our area through late morning and into this
afternoon.
Widespread snow associated with this will develop across our
far southwest through late morning and spread northeast across
much of the rest of our southern areas through late afternoon/early
evening. The snow with this band will be heavy at times with
very low visibilities and accumulations of an inch per hour
likely for several hours. As the better forcing shifts
northward, the band of heavy snow will continue to lift
northeast across much of the rest of our area through the
evening hours, with the heaviest snow through the evening hours
affecting areas north of the Ohio River to along and south of
I-70.
As warmer air moves in aloft, some sleet will begin to mix
in with the snow across about the southern half of our area
through the evening hours with a transition to some freezing
rain eventually likely across our far south. Some mid level
drying will develop as we head into the overnight and this
should allow for a decrease in the pcpn intensity through the
second half of the night.
Snow amounts will be affected by just how much sleet is able to
mix in, but generally expect snow amounts of 4 to 7 inches
through tonight for areas along and south of I-70, with some
locally higher amounts in areas of better banding. Ice
accretion will also be a concern, especially for our far
southern tier of counties, where two to three tenths of ice
accretion will be possible. This could lead to the potential
for downed tree branches and power outages.
Temperatures will be cold with daytime highs only in the mid to
upper 20s and lows tonight in the low to mid 20s. Winds will
also begin to pick up late tonight as the surface low moves
across the eastern Tennessee Valley and the pressure gradient
begins to tighten up across our area.
No changes are currently planned for the headlines.
&&
.SHORT TERM /MONDAY/...
The surface low pressure will move off to the east through the
day on Monday with a deformation axis setting up across our area.
there is still some model variation on the exact location for
this but it looks like it will be somewhere across the southern
half of our area. As colder air moves in aloft behind the low,
any mixed pcpn will change over to all snow. Additional
snow accumulations of 1 to 3 inches will be possible for areas
to the south of I-70. This will bring storm total snow
accumulations of 5 to 10 inches across portions of our south,
most likely north of the Ohio River and south of I-70, with some
localized areas of up to a foot not out of the question.
Highs on Monday will be in the mid to upper 20s but brisk north
winds of 20 to 30 mph will result in winds chills in the single
digits to teens.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Snowfall from the winter storm will be exiting the region Monday
night, but a few flakes may continue to fall as snow tapers west to
east. H5 troughing remains intact in some shape/form through the
majority of the work week, keeping temperatures below seasonal
normals.
Coldest temperatures of the forecast period will be Wednesday and
Thursday as additional upper level energy dives southward on
Wednesday, reinforcing the trough. This energy could also lead to
snow light snowfall across a portion of our area, but accumulations
are expected to be limited. Expect overnight lows in the single
digits Wednesday and Thursday nights, with sub-zero wind chills
possible.
Weak H5 ridging develops across the Midwest region by Friday in a
very meridional flow pattern. This will lead to an increase in
temperatures, but still expecting highs to remain below the freezing
mark. Another trough will quickly move in behind the ridge and lead
to additional snowfall Friday night into Saturday.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Snow will overspread the area southwest to northeast today into
tonight as a low pressure system moves into the Tennessee
Valley. This will lead to deteriorating conditions through the
day with IFR cigs and vsbys developing. Heavy snow and VLIFR
conditions will be possible at times. Some sleet and freezing
rain will begin to mix at the southern TAF sites this evening
and into the overnight hours. IFR conditions will prevail
through the remainder of the TAF period. As the low moves off
to the east later tonight into Monday morning, winds will
become easterly and increase into the 15 to 25 knot range.
OUTLOOK...IFR conditions will persist into Monday afternoon.
MVFR ceilings may linger Monday night into Wednesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Storm Warning from 10 AM this morning to midnight EST
Monday night for OHZ060>065-070>074-077>082-088.
Winter Weather Advisory from 1 PM this afternoon to midnight
EST Monday night for OHZ026-034-035-042>046-051>056.
KY...Winter Storm Warning from 10 AM this morning to midnight EST
Monday night for KYZ089>100.
IN...Winter Storm Warning from 10 AM this morning to midnight EST
Monday night for INZ050-058-059-066-073>075-080.
&&
SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...Clark
AVIATION...JGLHazardous Weather Outlook National Weather Service Wilmington OH 326 AM EST Sun Jan 5 2025 OHZ026-034-035-042>046-051>056-061000- Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union-Delaware-Miami- Champaign-Clark-Madison-Franklin-Licking- 326 AM EST Sun Jan 5 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT EST MONDAY NIGHT... This Hazardous Weather Outlook is for central Ohio and west central Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Wind chill values near or a few degrees below zero are expected each night Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snow and ice accumulations to the National Weather Service. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>065-070>074-077>082- 088-061000- Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland- Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken- Robertson-Mason-Lewis-Preble-Montgomery-Greene-Pickaway-Fairfield- Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland- Adams-Pike-Scioto- 326 AM EST Sun Jan 5 2025 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT EST MONDAY NIGHT... This Hazardous Weather Outlook is for east central Indiana, southeast Indiana, northeast Kentucky, northern Kentucky, central Ohio, south central Ohio, southwest Ohio and west central Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Wind chill values near or a few degrees below zero are expected each night Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snow and ice accumulations to the National Weather Service.
The national radar mosaic for the moment the first event began.
20 winter storm, 9 winter weather. Local standard time, as filed.
In West Union, 9 inches of snow was measured.
Three miles west of Fayetteville, 9.8 inches of snow was measured.
In College Corner, 9.5 inches of snow was measured.
The observer southwest of Springfield measured 7.4 inches of snow.
Two miles north of Owensville, 11 inches of snow was reported.
At the NWS office, 8.9 inches of snow was measured. About 4 miles north of Martinsburg, 10 inches of snow was reported by the public.
In Lancaster, 5.5 inches of snow was reported.
The observer in Washington Court House reported 8 inches of snow had fallen.
Nine inches of snow was measured west of Bellbrook.
In Cleves, 11 inches of snow was measured.
A foot of snow was measured 6 miles northeast of Mowrystown.
Eight miles south-southwest of Logan, 10 inches of snow was recorded.
In Mt. Sterling, 9 inches of snow was measured. Two CoCoRaHS observers around London both measured 6.5 inches, and lesser amounts fell in the northern sections of the county.
South of Woodbourne-Hyde Park, a spotter recorded 9.5 inches of snow. Broadcasst media and another spotter nearby in Centerville also reported this amount.
The observer located 3 miles west of South Bloomfield measured 9 inches of snow.
The observer in Waverly measured 6.5 inches of snow.
In Eaton, the CoCoRaHS observer measured 4.9 inches of snow. Surrounding observations indicate that 6 to 9 inches fell near or along the county border.
A foot of snow was reported in Bainbridge.
Eight inches of snow was reported in Lucasville. The cooperative observer west of Sciotodale measured 6 inches.
A spotter located 3 miles west of Landen measured 11 inches of snow.
The observer northeast of St. Paris measured 4.2 inches of snow.
A spotter in New Madison measured 7 inches of snow. Several other observations across the county measured 4 inches or less.
The observer and a cooperative observer north of Powell both measured 2.4 inches of snow.
North of Lincoln Village, a spotter measured 6.5 inches of snow. Numerous observations across the county were ranged from 4 to 5 inches.
In Hebron, 5 inches of snow was recorded. Numerous other locations in the county measured around 3 inches.
The observer in Bellefontaine measured an inch of snow.
The observer northwest of West Milton measured 4 inches of snow.
The observer north of Houston measured 1.2 inches of snow.
The observer located 4 miles northwest of Raymond measured 1.4 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, January 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1236588, 1236589, 1236590, 1236591, 1236592, 1236594, 1236595, 1236596, 1236597, 1236599, 1236600, 1236601, 1236602, 1236603, 1236604, 1236605, 1236606, 1236608, 1236609, 1236610, 1236611, 1236613, 1236614, 1236615, 1236616, 1236617, 1236618, 1236619, 1236620.